2005P-0267 Remove from label for propofol (Diprivan) the warning that propofol should be administered only by trained persons
FDA Comment Number : EC149
Submitter : Dr. Richard Siegenfeld Date & Time: 11/01/2005 04:11:36
Organization : Dr. Richard Siegenfeld
Category : Health Professional
Issue Areas/Comments
GENERAL
GENERAL
To whom it may concern:
I have practiced anesthesia for nearly a decade. Within this time I've extensively used the medication Propofol. Propofol's effect depends upon the dose and, more importantly, the variable susceptibility of the individual patients to this drug. The response can be anything from mild sedation to complete unconsciousness with inability for the patient to breathe. To skillfully "walk" the line of keeping a patient comfortable vs. rendering them completely unconscious is often difficult and truly requires a professional trained in anesthesia. Furthermore anesthesiologists are trained on assessing people who are unsuitable for such a technique and have the training and experience for dealing with a patient who is not breathing (a frequent occurrence with Propofol). I sincerely believe allowing health care providers other than an anesthesiolgist or an anesthesiologist(MD) supervising a nurse anesthetist(CRNA) would be a disasterous mistake. Please carefully take this information into consideration.